Arkansas, 2003

Hail and Damaging Winds in Arkansas, August 4, 2003

August 4, 2003 · NWS MEG · 5 events in 2 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 4, 2:39 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 4, 2:39 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT MON AUG 4 2003

TEMPS APPROACHING 90 WITH DEWPOINTS IN THE MID 70S THIS AFTERNOON
HELPING TO PRODUCE CAPES IN THE 3000-4500 J/KG RANGE. 80 KT NORTH-
SOUTH 300 MB JET POINTED RIGHT AT THE MID SOUTH THIS AFTN.
SPLITTING TSTMS HAVE ALREADY DEVELOPED ALONG A SURFACE BOUNDARY ACRS
SE MO. INSTABILITY IN COMBINATION WITH UPPER LEVEL JET SHOULD PROMOTE
DEVELOPMENT THROUGH THE AFTN AND EVENING HOURS. EXPECT STORMS TO
CONT TO MOVE SE INTO NE AR...THE MO BOOTHEEL...W TN AND POSSIBLY NRN
MS. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
SEVERE THUNDERSTORM WATCH #835 VALID FOR NORTHERN 2/3RD OF CWFA UNTIL
02Z.

LATER TONIGHT...EXPECT MCS TO DEVELOP ACRS SE MO AHEAD OF NEXT
SHORTWAVE TROF CURRENTLY OVR THE NORTH CENTRAL PLAINS. THIS FEATURE
SHOULD BE MOVING INTO THE NE PART OF THE CWFA AROUND SUNRISE. THE
MCS COULD BE IN A WEAKENING STAGE TOMORROW...BEFORE CONVECTION
REDEVELOPS DURING THE DAY ON VARIOUS BOUNDARIES ETC. WL GO WITH
LIKELY POPS NRN HALF IN RESPONSE TO THIS MCS. TEMPS WL BE HELD DOWN
BY PRECIP AND CLOUDS.

SHORTWAVE WL BE EXITING TUE NIGHT AND WL GO WITH BEST POPS ERN HALF
OF THE MID SOUTH. STILL ENUF LOW LEVEL MOISTURE AND INSTABILITY TO
WARRANT CHC POPS FOR WED.

WEAK HIGH PRESSURE BUILDS IN THU THROUGH THE WEEKEND AS UPPER FLOW
BECOMES MORE NORTHERLY AND TROF AXIS SHARPENS AND EDGES EASTWARD.
AIRMASS SHOULD BE DRY AND STABLE ENUF TO PRECLUDE TSTM DEVELOPMENT
THU-MON.

.MEG...NONE.

SJM
Hazardous weather outlook, Aug 4, 2:33 AM CST, 15 hours 47 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-050930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
333 AM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER. SCATTERED THUNDERSTORMS
ARE EXPECTED BOTH TODAY AND TONIGHT. THE MAIN THREAT OF SEVERE
WEATHER WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE WEATHER TUESDAY AND TUESDAY NIGHT.
THE MAIN THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS AND LARGE
HAIL. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

JCL

In the hours before

Special weather statement, Aug 4, 3:45 PM CST, 2 hours 35 minutes before
ARZ008-042215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
445 PM CDT MON AUG 4 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...RANDOLPH COUNTY UNTIL 515
PM.

A STRONG THUNDERSTORM WAS LOCATED 17 MILES NORTH OF MAYNARD AT 443 PM
CDT...MOVING SOUTH AT 20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 4, 4:21 PM CST, 1 hour 59 minutes before
ARZ009-042250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
521 PM CDT MON AUG 4 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY COUNTY.

A THUNDERSTORM HAVING THE POTENTIAL OF PRODUCING A 55 TO 60 MPH WIND
GUSTS...DIME TO QUARTER SIZE HAIL AND DANGEROUS LIGHTNING WAS
LOCATED 15 MILES NORTH OF MCDOUGAL AT 518 PM CDT...MOVING SOUTH AT
15 MPH.

THIS STORM COULD CONTINUE TO BE SEVERE AS IT MOVES INTO CLAY COUNTY.

PEOPLE IN CLAY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Craighead

When
August 4, 6:20 PM CST to 6:25 PM CST
Where
Craighead County, 2 mi NW of Brookland
Measured
0.88 in hail
Property damage
$50
Reported by
TRAINED SPOTTER
Coordinates
35.917, -90.617

Thunderstorm Wind, Craighead

When
August 4, 6:20 PM CST to 6:25 PM CST
Where
Craighead County, 2 mi NW of Brookland
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.917, -90.617

Some small trees were blown down.

Hail, Craighead

When
August 4, 6:43 PM CST to 6:50 PM CST
Where
Craighead County, Monette
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.900, -90.350

Thunderstorm Wind, Craighead

When
August 4, 6:43 PM CST to 6:50 PM CST
Where
Craighead County, Monette
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
35.900, -90.350

Some shingles were blown off a few homes. Several trees and power lines were knocked down.

Thunderstorm Wind, Mississippi

When
August 4, 7:00 PM CST to 7:15 PM CST
Where
Mississippi County, Leachville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
35.933, -90.267

Some trees and utility poles were knocked down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377087, 5377091, 5377088, 5377089, 5377090.